Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 299, NWS Sioux Falls, SD

June 11, 2004Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 3:32 PM CDT for Dickinson County, Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2004, 3:32 PM CDT (20:32 UTC)
Expired
Jun 11, 2004, 4:00 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:45 PM CDTHAIL 12 Se Terril, IA
Jun 11, 3:45 PM CDTHAIL 12 Se Terril, IA
Jun 11, 3:45 PM CDTHAIL 12 Se Terril, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KFSD 112032
SVRFSD
IAC059-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 400 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TERRIL...OR ABOUT 11 MILES NORTHEAST OF SPENCER...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 340 PM CDT
  SUPERIOR AROUND 355 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4338 9506 4325 9516 4326 9493 4350 9493

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:00 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI JUN 11 2004

.DISCUSSION...

SVR STORMS WILL EXIT THE FAR ERN PART OF FCST AREA BY ERY EVE. OTRW
DRY AIR COMNG IN AND LACK OF DECENT SHEAR SEEMS TO KILL ANY OTHER
TSTM DVLPMNT CHC NEXT CPL OR THREE HRS. SKIES SHUD GO MOCLR OVER
FCST AREA PRETTY QUICKLY THIS EVE WHERE THEY ARENT ALREADY. A FEW
CLDS ASSOCD WITH UPR LO MOVG NEWD MAY BRUSH NWRN CRNR OF CWA BUT
THIS CUD STILL LEAVE SKIES MOCLR. W/SW WNDS BRINGING IN THE DIRER
AIR SHUD DIE OFF PRETTY WELL DURG THE NGT AND SHUD LEAVE CONDS
PRETTY GOOD FOR BIG BALLOON RACE FSD AREA SAT MRNG.

BIGGER QSTNS COME WITH TSTM CHCS NEXT FEW DAYS. TSTM DVLPMNT PSBL
SAT AFTN AND EVE. INSTBLTY MRNGL ESPLY FOR SVR WITH LESS MOISTR
AVBL...AND WONDERING ABOUT SLGT RISK SVR SERN PART OF AREA ON DAY 2.
HWVR CONCEDE THAT SOME UPPR SUPPRT IS THERE...AND SHRT WV SHOWN
COMNG ACRS DURG SAT CUD EASILY BE STGR THAN MODELS FCST...SO WITH
SOME HALF DECENT HEATG EXPCTD WILL GO WITH THE CHC TSTMS AND KEEP
LIKELY SERN CRNR IN PART OF SLGT RISK AREA. THREAT SHUD TAPER OFF
INTO SRN PART OF AREA BY ERY SUN AND BE DONE BY LATE SUN.

THIS LEADS TO THE CHANGE OF TAKING OUT CHC TSTMS FOR SUN NGT AND
MOST OF MON. WILL THEN BRING MENTN BACK IN BY LATE MON AFTN AS FVRBL
LO AND MID LVL WAA PATTRN SETS UP. WILL CONT THIS THREAT INTO MON
NGT.

CONVECTN THREAT EXNTDED PD FOR TUE THRU FRI IS VERY QSTNBL WITH
MODELS STILL MAKING THE BIG CHANGES IN SOLNS FROM RUN TO RUN AND
BTWN EACH OTHER. CHC OF TSTMS WE HAVE BEEN CARRYNG FOR WED NGT AND
THU MAYBE SHUD BE MOVED A DAY OR DAY AND A HALF BASED ON SOME OF THE
LATEST MODELS. HWVR WILL LEAVE THIS ALONE ONE MORE DAY IN VIEW OF
ALMOST WILDLY CHANGING MODEL SOLNS IN THE EXTNDED RANGE. KEY IS FCST
UPR TROF THE DVLPS FROM THIS AREA INTO NRN GRTLKS BY THU AND WUD
SUGGEST DRY AND MILD PD. HWVR MODELS HAVE BEEN KNOWN TO UNDERDO
RIDGING IN PLAINS RECENTLY AND THIS CUD SLOW THINGS DOWN OR LEAD TO
MORE BIG CHANGES. IN ANY EVENT...BY FRI...LAST DAY OF EXTNDED...THE
DRY AND MILD PATTERN SHUD BE IN PLACE.

TEMPS THRU MOST OF FCST PD SHUD BE RELTVLY MILD. HWVR THINGS CUD GET
WRMR ABOUT MON IF ABV MENTND RDGNG GETS GOING STGR THAN MODELS
SHOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 11, 11:36 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT FRI JUN 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF
INTERSTATE 29 EARLY THIS AFTERNOON.  STORM WILL RAPIDLY DEVELOP
AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN
EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER.  AS THE
STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS
WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL
BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA.  THERE
WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON.
THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA.
THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE
SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD
AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jun 11, 2:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.75 INCH        CHEROKEE           IA   TRAINED SPOTTER

0114 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

0147 PM     HAIL             5 W LINN GROVE          42.89N 95.34W
06/11/2004  0.75 INCH        BUENA VISTA        IA   PUBLIC

0209 PM     HAIL             3 SSE ROSSIE            42.97N 95.17W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

            DIME SIZE HAIL COVERING THE GROUND.

0219 PM     HAIL             GREENVILLE              43.02N 95.15W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

0223 PM     TORNADO          3 NE SIOUX RAPIDS       42.92N 95.11W
06/11/2004                   CLAY               IA   PUBLIC

0224 PM     TORNADO          2 W GILLETT GROVE       43.02N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0226 PM     TORNADO          5 NW MARATHON           42.91N 95.05W
06/11/2004                   BUENA VISTA        IA   TRAINED SPOTTER

            CONE SHAPED TORNADO

0228 PM     TORNADO          3 W WEBB                42.95N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0228 PM     TORNADO          3 N GILLETT GROVE       43.06N 95.04W
06/11/2004                   CLAY               IA   PUBLIC

0233 PM     TORNADO          2 NE MARATHON           42.88N 94.96W
06/11/2004                   BUENA VISTA        IA   EMERGENCY MNGR

            TORNADO A COUPLE HUNDRED YARDS WIDE

0246 PM     TORNADO          E WEBB                  42.95N 95.01W
06/11/2004                   CLAY               IA   EMERGENCY MNGR

            TORNADO ON COUNTY ROAD B63 JUST EAST OF WEBB

&&

TRM
Local storm report, Jun 11, 3:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 NE RUSSELL            44.35N 95.91W
06/11/2004  0.75 INCH        LYON               MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:53 AM CDTSevere Thunderstorm WarningFSDWoodbury37 min
Jun 11, 3:21 AM CDTSevere Thunderstorm WarningFSDIda24 min
Jun 11, 3:45 AM CDTSevere Thunderstorm WarningFSDIda30 min
Jun 11, 1:00 PM CDTSevere Thunderstorm WarningFSDCherokee30 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningFSDBuena Vista30 min
Jun 11, 1:50 PM CDTSevere Thunderstorm WarningFSDClay40 min
Jun 11, 2:15 PM CDTTornado WarningFSDBuena Vista, Clay30 min
Jun 11, 2:34 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien26 min
Jun 11, 2:45 PM CDTTornado WarningFSDClay30 min
Jun 11, 2:48 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola42 min
Jun 11, 2:59 PM CDTTornado WarningFSDClay31 min
Jun 11, 3:30 PM CDTTornado WarningFSDClay30 min
Jun 11, 3:37 PM CDTTornado WarningFSDDickinson23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.